Minnesota, 2019Flooding in Minnesota, April 1 to 22, 2019
April 1 to 22, 2019 · NWS FGF · 3 events in 3 counties and zones
The winter snow melted first across portions of Grant, Wilkin, and Clay counties. Visible satellite imagery confirmed this fact, showing a distinct snow free north to south band that extended roughly 20 or so miles east of the Red River in these three counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The winter snow melted first across portions of Grant, Wilkin, and Clay counties. Visible satellite imagery confirmed this fact, showing a distinct snow free north to south band that extended roughly 20 or so miles east of the Red River in these three counties. In Fargo, the snow depth fell to zero on April 6th. However, a blizzard from April 10th to 12th brought more snow to the area. This snow finally melted by April 16th. As the snow melted, it flooded low lying areas and roads. Numerous sections of land pooled with water from the snow melt. Conditions were particularly bad from Campbell to Sabin, where drone footage showed many sections of land under water. Norman County was also hit hard. Highway 75 was closed due to high water south of Halstad. High resolution satellite imagery, drone footage, and vehicle reconnaissance showed numerous flooded sections of land over central and western Norman County. In Moorhead, the 12th avenue north and north Broadway bridges were closed due to high water in the Red River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 31, 11:58 PM CST, 2 minutes earlier.
Area forecast discussion, Mar 31, 11:58 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1258 AM CDT Mon Apr 1 2019
.UPDATE...
Issued at 1243 AM CDT Mon Apr 1 2019
High clouds observed on satellite moving over the region as well
as upstream from the west will slow temperatures from decreasing
overnight tonight. Additional low-mid clouds associated with
Sunday's exiting clipper will linger in the central and southern
Valley. Because of this, have increased low temps a bit. This may
also slow the development of fog. Still expecting fog to develop
with surface high to settle in over the area utilizing near
surface available moisture from snowmelt and today's melted
snowfall. Some sites are beginning to detect some reduction of
visibility in the northern and central Valley. Fog is forecast to
linger mid morning.
UPDATE Issued at 953 PM CDT Sun Mar 31 2019
Light snow has ended, with an isolated flurry still possible in
northwest Minnesota. Fog is expected to develop overnight as
temperatures fall leaving the boundary layer saturated.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 308 PM CDT Sun Mar 31 2019
Weather impacts in the short term remain minor with the slow
snowmelt continuing and little to no measurable precipitation.
Weakening clipper system to slowly end light snow across the area
late this afternoon and into the evening as lift weakens. In its
wake a relatively saturated blyr persists aiding the development
of fog tonight anywhere skies can clear as winds will be light.
Lows will depend on clouds and fog development, ranging in the low
to mid 20s to upper teens in the cooler spots of NW MN.
Tomorrow westerly winds will help temps rise to near 40F for
highs, cooler over deeper snowpack and warmer where little snow
remains. WEsterly winds stay up Monday night ahead of the next
clipper with lows in the mid and upper 20s expected.
.LONG TERM...(Tuesday through Sunday)
Issued at 308 PM CDT Sun Mar 31 2019
Northwest flow aloft continues with a few troughs moving through
this flow during the week. A cold front scheduled to pass through
the region early Tue should have gusty NW winds toward 30 mph in its
wake, accompanied by some rain and snow shower activity, the pcpn
type largely driven by time of day. Most of this activity should be
restricted to the MN side by late aftn. Looking for minimum impacts
with this feature, the prime result being a lowering of temps a bit
for mid week.
Highs in the 30s Wed in the wake of the front as surface high
pressure settles overhead. Then more zonal flow later in the week
will boost the mercury back up into the 40s. Warm air advection
scheme later in the week is more defined by the GFS than the ECMWF,
with pcpn type likely to favor rain around about Thu. After that,
the next chance for pcpn should arrive next weekend, with pronounced
warm air advection yielding 850 mb temps in the 5 to 10C range and a
swath of rain from later Sat into Sun. Should be looking at readings
in the 50s by then. The warmer temps and rain potential will be a
factor in river and overland flooding, which will be continually
monitored throughout the upcoming week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1243 AM CDT Mon Apr 1 2019
Most sites starting off VFR with a CIG around 5 kft. CIGs expected
to drop along with the development of fog within the Red River
Valley into Minnesota. Should fog develop over TAF sites, IFR
conditions can be expected from around 08 Z - 15 Z, although
confidence in exact timing is moderate. After fog diminishes by
late morning, VFR conditions prevail through the rest of the day
with areas of high clouds and a southwest winds of around 10-15
kt during the afternoon.
&&
.HYDROLOGY...
Issued at 953 PM CDT Sun Mar 31 2019
Snow melt and runoff continue to produce minor to moderate flooding
along the Red River from Fargo to Wahpeton, the Buffalo River at
Dilworth and Hawley, and the South Branch of the Buffalo River at
Sabin. Additionally, the Maple River and Wild Rice Rivers (MN and
ND) are forecast to rise above flood stage at Enderlin (ND) and Twin
Valley (MN) and Abercrombie (ND), respectively. Although fields
across west central Minnesota are showing plenty of soil, ditches
remain filled with water and the sub-freezing temperatures at night
are only allowing a slow drain into the Red River. Additionally, ice
continues to affect readings along portions of some ND and MN
tributaries, causing some notable fluctuations in stage. The pattern
of daytime highs in the upper 30s to low 40s with overnight lows in
the 20s will allow for the gradual snowmelt to continue through the
middle of the week.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...CJ
SHORT TERM...JK
LONG TERM...WJB
AVIATION...CJ
HYDROLOGY...BP
Hazardous weather outlook, Mar 31, 4:52 AM CST, 19 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
552 AM CDT Sun Mar 31 2019
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
552 AM CDT Sun Mar 31 2019
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Areas of snow melt overland and river flooding continue along the
Red River and its tributaries. Refer to the latest flood warnings
and statements for detailed information on specific locations.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Areas of snow melt overland and river flooding continue along the
Red River and its tributaries. Refer to the latest flood warnings
and statements for detailed information on specific locations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flood, Wilkin
- When
- April 1, 12:00 AM CST to April 9, 6:00 PM CST
- Where
- Wilkin County, 3.58 mi NNE of Wolverton to 5.62 mi N of Breckenridge
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 46.630, -96.760
Flood, Clay
- When
- April 1, 12:00 AM CST to April 9, 6:00 PM CST
- Where
- Clay County, 4.84 mi N of Georgetown to 5.19 mi S of Kragnes
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 47.150, -96.820
Flood, Norman
- When
- April 4, 5:01 PM CST to April 22, 2:00 PM CST
- Where
- Norman County, 2.27 mi NNW of Shelly to 2.27 mi S of Perley
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 47.500, -96.850
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, April 1 to 30, 2019$100 million · 2 events
- Flooding in South Dakota, April 1 to 30, 20191 death · 10 events
- Flooding in Illinois, April 1 to 30, 20191 death · 7 events
- Flood in South Dakota, April 1 to 23, 2019$20 million · 1 event
- Flooding in South Dakota, April 1 to 30, 2019$5.8 million · 26 events
- Flooding in Minnesota, April 1 to 30, 2019$1.1 million · 7 events
- Flash Flooding and Avalanche in California, April 1 to 5, 2019$61,000 · 10 events
- Flooding in Illinois, April 1 to 30, 2019$50,000 · 2 events
- Flooding in Missouri, April 1 to 30, 2019$31,000 · 2 events
- Frost and Freeze in Kentucky, April 1, 201922 events
- Flooding in South Dakota, April 1 to 30, 201919 events
- Frost and Freeze in Illinois, April 1, 201919 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809020, 809035, 809044.